Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 54, NWS Sioux Falls, SD

June 14, 2014Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 14, 2014, 10:59 AM CDT for Rock County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2014, 10:59 AM CDT (15:59 UTC)
Expired
Jun 14, 2014, 11:45 AM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Rock County, MN

The radar

The Sioux Falls radar (KFSD), 43 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1574 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
-108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

808 
WUUS53 KFSD 141559
SVRFSD
MNC133-141645-
/O.NEW.KFSD.SV.W.0054.140614T1559Z-140614T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1059 AM CDT SAT JUN 14 2014

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ROCK COUNTY IN SOUTHWEST MINNESOTA...

* UNTIL 1145 AM CDT

* AT 1058 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BEAVER
  CREEK...AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  LUVERNE...BLUE MOUNDS STATE PARK...HARDWICK AND KENNETH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4385 9606 4367 9606 4361 9638 4367 9646
      4370 9645 4385 9617
TIME...MOT...LOC 1559Z 233DEG 35KT 4366 9636

HAIL...1.00IN
WIND...<50MPH

$$

WEISSER
1 follow-up statement
473 
WWUS53 KFSD 141620
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1120 AM CDT SAT JUN 14 2014

MNC133-141630-
/O.CAN.KFSD.SV.W.0054.000000T0000Z-140614T1645Z/
ROCK MN-
1120 AM CDT SAT JUN 14 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ROCK COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4385 9606 4367 9606 4361 9638 4367 9646
      4370 9645 4385 9617
TIME...MOT...LOC 1620Z 233DEG 35KT 4378 9613

$$

WEISSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:41 AM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 14, 6:41 AM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
641 AM CDT SAT JUN 14 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 503 AM CDT SAT JUN 14 2014

ACTIVE DAY EXPECTED TODAY...BEGINNING WITH ONGOING ELEVATED
CONVECTION WHICH IS CURRENTLY DEVELOPING ACROSS THE CWA. DISCUSSION
WILL BE SOMEWHAT ABBREVIATED DUE TO THIS DEVELOPMENT. THIS ACTIVITY
LARGELY EXPECTED TO SHIFT EASTWARD THROUGH THE EARLY TO MID MORNING
HOURS...AND LOCATION/EXACT TIMING OF REDEVELOPMENT THIS AFTERNOON
WILL PARTIALLY DEPEND ON LOCATION OF ANY BOUNDARIES WHICH THESE
STORMS LEAVE IN THEIR WAKE. FOR NOW WENT WITH A GENERAL CONSENSUS OF
HIGH-RES MODELS WHICH KEEPS MUCH OF THE AREA RELATIVELY COOL AND
STABLE NORTH OF THE MISSOURI RIVER VALLEY THROUGH THE EARLY TO MID
AFTERNOON. AFTER MORNING ACTIVITY SHIFTS EAST/WEAKENS...SHOULD SEE
MINIMAL REDEVELOPMENT UNTIL AFTER 4 OR 5 PM. ONCE STORMS DO BEGIN TO
REDEVELOP...STRONG INSTABILITY AND DEEP LAYER SHEAR IN WARM SECTOR
SHOULD ALLOW FOR ISOLATED SUPER CELLS. CANNOT ARGUE WITH SPC KEEPING
MODERATE RISK IN FAR SOUTHERN CWA GIVEN POTENTIAL FOR THIS MORNINGS
CONVECTION KEEPING THE WARM FRONT FROM LIFTING NORTHWARD TOO QUICKLY
THIS AFTERNOON.

ISOLATED LATE AFTERNOON/EARLY EVENING STORMS EXPECTED TO EXPAND IN
COVERAGE THROUGH THE EVENING AS STRONG MID-UPPER LEVEL WAVE LIFTS
NORTHEAST OUT OF THE CENTRAL PLAINS. DEEPENING MOISTURE PROFILES
WILL BRING A THREAT OF AT LEAST LOCALLY HEAVY RAIN...AND ISOLATED
URBAN OR SMALL STREAM FLOODING CANNOT BE RULED OUT WITH THE STORMS
TONIGHT...BUT WITH 3 HOUR FLASH FLOOD GUIDANCE ON THE ORDER OF 2-3
INCHES ACROSS THE AREA...CONFIDENCE IN BROADER FLASH FLOOD THREAT IS
LOW AND HAVE OPTED TO NOT ISSUE ANY FLASH FLOOD WATCH AT THIS TIME.
HOWEVER WILL MENTION POTENTIAL FOR ISOLATED/URBAN FLOODING IN HWO.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 503 AM CDT SAT JUN 14 2014

SHORTENED FORECAST DISCUSSION TODAY DUE TO ONGOING WEATHER. COULD BE
A FEW LINGERING STORMS IN THE EAST EARLY ON SUNDAY...OTHERWISE
EXPECT A MIXY AND BREEZY DAY ON SUNDAY WITH NORTHWEST FLOW
PREVAILING MUCH OF THE DAY. GRADIENT SLACKENS SOME ACROSS CENTRAL
SOUTH DAKOTA THROUGH THE AFTERNOON HOURS.

ON MONDAY...INTERESTING SET UP WITH UPPER LEVEL LOW TO THE WEST AND
SOUTHWEST FLOW ALOFT WITH THE POTENTIAL FOR A FEW SUBTLE SHORT WAVES
APPROACHING FROM THE SOUTHWEST.  APPEARS THERE MAY BE A WEAK WARM
FRONT LIFTING NORTH THROUGH THE FORECAST AREA...WHICH MIGHT HELP
SERVE TO FOCUS CONVECTION ACROSS NORTHERN HALF OF THE FORECAST
AREA.  MODELS DIFFER ON HOW STRONG CAPPING INVERSION IS...BUT
DESPITE THIS DISAGREEMENT MODELS GO CONVECTIVE BY LATE AFTERNOON.
MODEL SOUNDING SUGGEST NOT MUCH IN THE WAY OF DIRECTIONAL SHEAR IN
THE LOWEST 10K FEET...WITH STRONGER VEERING AND SPEED SHEAR ALOFT.
0-6 KM SHEAR IS NEAR 50 M/S...CERTAINLY STRONG ENOUGH FOR
SUPERCELLS.  HAVE INCREASED POPS OVER GUIDANCE FOR THE AFTERNOON AND
EVENING HOURS.  ALSO AGREE WITH SPC SLIGHT RISK ACROSS THE AREA.

ALL MODELS INDICATE STRONGER SURGE OF WARMER AIR PIVOTING INTO THE
AREA ON TUESDAY...AND HAVE WARMED FORECAST HIGHS SLIGHTLY OVER
GUIDANCE. POTENTIAL FOR STORMS OVERNIGHT TUESDAY NIGHT INTO
WEDNESDAY MORNING AS LOW LEVEL JET DEVELOPS ACROSS THE CENTRAL
PLAINS AND FORECAST AREA IS ON THE NOSE OF THE JET LEADING TO A FAIR
AMOUNT OF CONVERGENCE.

COLD FRONT IS EXPECTED TO MOVE THROUGH THE FORECAST AREA WEDNESDAY
AFTERNOON INTO WEDNESDAY NIGHT. UPPER LEVEL LOW IS A RELATIVELY SLOW
MOVER...SO KEPT CHANCE POPS IN THE FORECAST THROUGH FRIDAY WITH
POTENTIALLY DRIER CONDITIONS DEVELOPING NEXT WEEKEND.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 641 AM CDT SAT JUN 14 2014

FOCUS WILL BE ON CONVECTIVE CHANCES THROUGH THE PERIOD. ONGOING
CONVECTION OVER EASTERN PORTIONS OF THE FORECAST AREA AT THE START OF
THE PERIOD EXPECTED TO GRADUALLY SHIFT EAST BY MIDDAY. MAIN AVIATION
CONCERN WITH THIS ACTIVITY WILL BE MVFR CONDITIONS...PRIMARILY FROM
REDUCED VISIBILITY IN MODERATE TO HEAVY RAIN. MVFR STRATUS COULD FILL
IN FOR A TIME BEHIND THIS ACTIVITY...BUT EXPECT THIS TO LIFT/CLEAR BY
EARLY TO MID AFTERNOON...ALLOWING FOR HEATING AND DESTABILIZATION BY
LATE AFTERNOON. COLD FRONT WILL PUSH ACROSS THE REGION IN THE LATE
AFTERNOON AND OVERNIGHT...PRECEDED BY STRONG TO ISOLATED SEVERE
STORMS. THOUGH CONFIDENCE IN TIMING AT SPECIFIC LOCATIONS IS
GENERALLY LOW...OVERALL POTENTIAL FOR DEVELOPMENT IS GOOD AND
CONDITIONS SHOULD BE CLOSELY MONITORED THROUGH THE AFTERNOON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...
AVIATION...JH
Hazardous weather outlook, Jun 14, 5:46 AM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 AM CDT SAT JUN 14 2014

IAZ012>014-020>022-031-032-NEZ013-014-SDZ069>071-151100-
SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-
DIXON-DAKOTA-YANKTON-UNION-
546 AM CDT SAT JUN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED MORNING THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS.
STRONGER THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE LATE AFTERNOON
AND EVENING. THE INITIAL THREATS FROM ISOLATED SEVERE STORMS IN THE
LATE AFTERNOON WILL BE HAIL TO THE SIZE OF TENNIS BALLS...WIND GUSTS
TO 70 MPH AND ISOLATED TORNADOES. AS THE EVENING PROGRESSES...THE
STORMS MAY DEVELOP INTO A LINE. IF THIS OCCURS...THE PRIMARY THREAT
WILL TRANSITION TO WIND GUSTS UP TO 80 MPH AND UP TO GOLF BALL SIZE
HAIL.

THE THREAT OF SEVERE STORMS WILL DIMINISH AFTER MIDNIGHT. HOWEVER...
LOCALLY HEAVY RAIN WILL REMAIN A POSSIBILITY AS STORMS SLOWLY MOVE
OUT OF THE AREA THROUGH THE EARLY MORNING HOURS SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AFTERNOON AND MONDAY NIGHT.
SOME OF THESE STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM.

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-
060>062-065>068-151100-
LYON-OSCEOLA-DICKINSON-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-BROOKINGS-LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA-
HUTCHINSON-TURNER-BON HOMME-
546 AM CDT SAT JUN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

MORNING THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS AS THEY
GRADUALLY MOVE EAST OF THE AREA. STRONGER THUNDERSTORMS ARE EXPECTED
TO DEVELOP IN THE LATE AFTERNOON AND EVENING. THE PRIMARY THREATS
IN THE LATE AFTERNOON AND EVENING WILL BE HAIL TO THE SIZE OF GOLF
BALLS AND WIND GUSTS TO 70 MPH.

THE THREAT OF SEVERE STORMS WILL DIMINISH AFTER MIDNIGHT. HOWEVER...
LOCALLY HEAVY RAIN WILL REMAIN A POSSIBILITY AS STORMS SLOWLY MOVE
OUT OF THE AREA THROUGH THE EARLY MORNING HOURS SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AFTERNOON AND MONDAY NIGHT.
SOME OF THESE STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM.

SDZ038-039-050-052>054-057>059-063-064-151100-
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-CHARLES MIX-DOUGLAS-
546 AM CDT SAT JUN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE STORMS WILL BE POSSIBLE IN THE LATE AFTERNOON AND
EARLY EVENING. HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60
MPH WOULD BE THE PRIMARY SEVERE WEATHER THREATS DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AFTERNOON AND MONDAY NIGHT.
SOME OF THESE STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:51 PM CDTFlash Flood WatchFSDCottonwood, Jackson, Lyon, Murray, Nobles, Pipestone and 1 more13 hr
Jun 14, 6:13 PM CDTFlash Flood WarningFSDLincoln, Lyon4 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.